| Model Number |
GLX120304 |
| Medical Device Problem Code |
Unraveled Material (1664)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
03/12/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding patient identifier, date of birth, age, gender, weight, race, ethnicity, and medical history were not provided.Procode: krd/hcg.The initial reporter phone: (b)(6).The initial reporter email address is not available / reported.Physical manufacturer name: codman and shurtleff inc., dba depuy synthes products, inc.(b)(4).The device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ as the reason for non-evaluation.If the device returns, a device investigation will be performed.Preliminary photo images of the complaint device were captured by the j&j japan affiliates.The pre-shipment photos were reviewed by the product analysis lab team.Based on the pre-shipment photos provided, it can be determined that the embolic coil of the 3mm x 4cm galaxy g3 xsft coil device is in stretched condition and is noticeably tangled with the rest of the device.The embolic coil is observed still connected to the resistance heating (rh) coil; the distal section of the embolic coil is missing.Some kinks can be observed on the device positioning unit (dpu).No other damages were observed.The photos provided showed that the embolic coil is stretched.Further investigation will be performed when the device is returned for analysis.A review of manufacturing documentation associated with this lot (l13942) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Event or Problem Description
The healthcare professional reported that during the coil embolization procedure targeting an aneurysm at the internal carotid-posterior communicating artery (icpc), the 3mm x 4cm galaxy g3 xsft coil (glx120304 / l13942) was the first coil to be used.It was reported that there was resistance between the coil and the concomitant sl-10® microcatheter (stryker) before the coil reached the target lesion.The wire was retracted to remove the coil from the microcatheter, but the coil became unraveled.The microcatheter was also removed and flushed; it was observed that only the clot came out.The microcatheter did not appear to be blocked.The complaint coil was replaced with another coil and the procedure was completed.The reported issue did not result in any procedural delay.There was no report of any patient adverse event or complication.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report that the product was received by the product analysis lab on 04/02/2020; the returned product underwent evaluation and analysis.[conclusion]: the healthcare professional reported that during the coil embolization procedure targeting an aneurysm at the internal carotid-posterior communicating artery (icpc), the 3mm x 4cm galaxy g3 xsft coil (glx120304 / l13942) was the first coil to be used.It was reported that there was resistance between the coil and the concomitant sl-10® microcatheter (stryker) before the coil reached the target lesion.The wire was retracted to remove the coil from the microcatheter, but the coil became unraveled.The microcatheter was also removed and flushed; it was observed that only the clot came out.The microcatheter did not appear to be blocked.The complaint coil was replaced with another coil and the procedure was completed.The reported issue did not result in any procedural delay.There was no report of any patient adverse event or complication.The returned device underwent evaluation and analysis.The investigational finding is documented below.Investigation summary: preliminary photo images of the complaint device were captured by the j&j japan affiliates.The pre-shipment photos were reviewed by the product analysis lab team.Based on the pre-shipment photos provided, it can be determined that the embolic coil of the 3mm x 4cm galaxy g3 xsft coil device is in stretched condition and is noticeably tangled with the rest of the device.The embolic coil is observed still connected to the resistance heating (rh) coil; the distal section of the embolic coil is missing.Some kinks can be observed on the device positioning unit (dpu).No other damages were observed.The photos provided showed that the embolic coil is stretched.The non-sterile 3mm x 4cm galaxy g3 xsft coil was received contained in a pouch.Visual inspection was performed.The coil introducer was observed separated from the unit.The device positioning in unit (dpu) was damaged.A microscopic inspection was performed; the embolic coil was still attached to the resistance heating (rh) coil; it was observed in stretched condition and tangled with the device.No other damage was observed.The complaint documented that during the coil embolization procedure, the 3mm x 4cm galaxy g3 xsft coil was the first coil chosen, it encountered resistance with the concomitant sl-10® microcatheter before it reached the target lesion.When the coil was retracted to remove the coil from the microcatheter, it became unraveled.The condition of the embolic coil on the returned device as observed during the microscopic inspection confirmed the reported issue.The reported issue related to the resistance between the coil and the concomitant microcatheter could not be confirmed through testing as the condition of the device precluded it from undergoing functional evaluation.The condition of the kinked dpu may have been a contributing factor to the reported resistance issue.The kinked dpu may have been caused by excessive force that was inadvertently applied during procedural handling.A review of manufacturing documentation associated with this lot (l13942) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.Coil stretching / unraveling is a known potential issue associated with the use of this device.The instructions for use (ifu) provides proper handling instructions for the device to prevent such issue from occurring.Coil stretching / unraveling can occur during attempts to withdrawal the coil against resistance.The complaint reported that the coil encountered resistance with the concomitant microcatheter before it reached the target lesion.The coil became unraveled in the microcatheter when the delivery wire was retracted in the attempt to remove the coil from the microcatheter.This issue was confirmed based on the microscopic inspection performed.The embolic coil was still attached to the rh coil, but it was in stretched condition and tangled with rest of the device component.The coil introducer was observed separated from the device and there were kinks noted on the dpu.While the issue related to the resistance between the coil and the concomitant microcatheter was not confirmed as the condition of the returned device precluded it from undergoing functional testing, the kinked dpu is a likely contributing factor that may have been the cause of the reported resistance issue reported.The kinked dpu may have been due to appliced force, though the exact cause of the kinked dpu cannot be conclusively determined.Based on the device history record review, there is no indication that the event is related to the device manufacturing process.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.